Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 89, NWS Milwaukee, WI

July 25, 1999Dane County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 25, 1999, 7:29 PM CDT for Dane County, Wisconsin. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 1999, 7:29 PM CDT (00:29 UTC)
Expired
Jul 25, 1999, 8:30 PM CDT
In force
61 min
Issued by
NWS Milwaukee, WI
Area
Whole counties

County Dane County, WI

The radar

The Milwaukee radar (KMKX), 71 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:32 PM CDTThunderstorm WindMadison, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1999-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3645 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1999-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3645 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMKX 260030
SVRMKE
WIC025-260130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
729 PM CDT SUN JUL 25 1999

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 830 PM CDT

* AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS LOCATED 3
  MILES NORTH OF FITCHBURG...MOVING SOUTHEAST AT 8 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHOREWOOD HILLS BY 700 PM CDT.
  FITCHBURG BY 725 PM CDT.
  MCFARLAND BY 755 PM CDT.
  STOUGHTON BY 830 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR 
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND TORRENTIAL RAINFALL. 
SEEK SHELTER IMMEDIATELY!

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:58 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 25, 2:58 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
258 PM CDT SUN JUL 25 1999

FCST FOCUS TNGT IS ON SCT TSRA AHD OF FNT.

AXIS OF VRY UNSTBL AIR IN ERN MN AND NE IA. LI/S -12 WITH CAPES
ARND 6000 AND MSTR CONV. SOME CLDS DVLPG IN THIS RGN. HWVR...VRY DRY
AIR ATTM ABV 850 MB. UW AND AVN MODELS DVLP CONVECTION THERE AND
MOVE IT INTO SRN WI THIS EVNG. I THINK THE TRIGGER MECH IS MSG...
BUT CONVECTION IN CNTRL MN MAY BLD SEWD IN THE UNSTBL AXIS...THEN
MOVE EWD.

SECOND CHC TSRA TNGT IS WITH S/W AND TROF. CONVECTION DVLPG ALNG
AND AHD OF TROF ATTM...HELPED BY S/W PROMINENT ON SAT PICS. PCPN
PATTERNS QUITE SIM IN BOTH MODELS. XPCT CONVECTION TO APCH WRN
WI THIS EVNG. ISNT INDICTS GD LIFT WITH LLJ INTO WRN WI. TSRA MAY
DVLP AHD OF TROF THIS EVNG IN THIS LIFT RGN...SPCLY WHEN CAP
RELAXES...THEN DRIFT ACRS SRN WI...MNLY LT EVNG HRS.

WL MNTN CHC TSRA MNLY LT TNGT ACRS SRN WI. MAIN ACTION SHD BE W AND
NW WITH S/W AND SFC TROF...IF NOTHING DVLPS IN INSTBLTY AXIS W OF
AREA.

SCT TSRA FOR MON AND TROF AND S/W MOVS ACRS RGN. SHD END BY MID AFTN
AS FNT PASSES...AND ISNT MOTION IS STG DNWD. WILL DROP TEMPS WELL
BELOW MOS TUE DUE TO CLDS AND SCT TSRA. TIME SECTNS INDICT SIGI MID
LVL MSTR AND SAGGING 850 TEMPS. XPCT MID/UPR 80S FOR MAX TMPS.

.UWNMS...FOCUSES ON CONVECTION IN INSTBLITY AXIS IN MN AND IA. DVLPS
PCPN ALNG TROF BY 00Z. NO PCPN ATTM IN AXIS. MAJOR PCPN ALNG TROF
ATTM.

.MKX...NONE.
MK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:42 PM CDTSevere Thunderstorm WarningMKXRock63 min
Jul 25, 7:44 PM CDTFlash Flood WarningMKXDane2 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.